Alert archive / Illinois / Severe Thunderstorm Warnings in 1996

Severe Thunderstorm Warning 62, NWS Lincoln, IL

May 8, 1996Crawford County, Lawrence County, Richland County, Illinois

NWS Lincoln, IL issued this severe thunderstorm warning at May 8, 1996, 2:47 PM CDT for Crawford County, Lawrence County, Richland County, Illinois. It was in force for 43 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 8, 1996, 2:47 PM CDT (19:47 UTC)
Expired
May 8, 1996, 3:30 PM CDT
In force
43 min
Issued by
NWS Lincoln, IL
Area
Whole counties

Counties Crawford County, IL, Lawrence County, IL, Richland County, IL

What was reported inside it

TimeReportWhereRemark
May 8, 3:00 PM CDTThunderstorm WindBridgeport, IL

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 7.8 hours before the alert went out and 318 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 1996-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 506 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 1996-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -5 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
506 J/kg
Mixed-layer CIN
-64 J/kg
Mixed-layer LCL
921 m above ground
0-6 km bulk shear
15 kt
0-1 km storm-relative helicity
-5 m²/s²
0-3 km storm-relative helicity
-4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KSPI 081948
SVRSPI
ILC033-101-159-082030-
 
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE LINCOLN IL
247 PM CDT WED MAY 8 1996
 
THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A
SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL  330 PM CDT
FOR PEOPLE IN THE FOLLOWING LOCATIONS...
 
IN SOUTHEAST ILLINOIS
 
   ...SOUTHERN CRAWFORD COUNTY...LAWRENCE COUNTY
   ...EASTERN RICHLAND COUNTY
 
AT 245PM CDT...DOPPLER RADAR INDICATED A LINE OF SEVERE STORMS FROM
ROBINSON TO OLNEY MOVING SOUTHEAST AT 45 MPH.
 
SOME TOWNS IN THE PATH OF THIS LINE OF STORMS ARE PALESTINE...FLAT
ROCK...CALHOUN AND LAWRENCEVILLE.
 
TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS
AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY
PRODUCE A TORNADO AT ANY TIME.
$$
 
AUTEN

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 8, 9:55 AM CDT, 4 hours 52 minutes earlier.

Area forecast discussion, May 8, 9:55 AM CDT, 4 hours 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LINCOLN IL
955 AM CDT WED MAY 8 1996

MCS OVR SRN IA AND NRN MO WL CONT TO MOV EAST W/ MORE HVY RAIN XPCTD
THIS MORN AND EARLY AFTN.  INDIV CELLS MOVG SE AS PER CORFIDI VECTOR AND
COLDER TOPS ON SAT LOOP.  850 JET +50KTS AT 12Z HELPING TO FEED CRNT
RAIN OVR AREA NOW.  ETA PROGS LLJ TO WEAKEN THIS AFTN BUT 14Z PROFILER
STILL SHOWS 50KT JET STILL OVR KS AND 40KTS OVR MO.  MCS OVR SRN IA MAY
NOT DIMINSH DRNG DAY.  RECOMMEND CONTG FFA OVR CNTRL IL THIS AFTN.  NXT
MCS SHLD DVP NR SAME POSIT TON PROVIDING MORE HVY RAIN OVR AREA OF
ALREADY SAT GRNDS. RECOMMEND ANOTHER FFA FOR TON/OVRNIGHT.  SVR MAY BE
LIMITED TO WEST OF CWA TON AND THE ONSET OF MCS DVP.  IF ANY SVR WL BE
HAIL AND WNDS.  PROG PROFILE FOR THIS AFTN DOES NOT SUPPORT
SUPERCELLS...DOES SUPPORT HVY RAIN.  BEST CHC FOR SUPERCELLS WL BE W/
HIGHER CAPE AND LI'S OVR NRN MO/SRN IA.

WRM FRNT WL MOV NORTH OF CWA YET CLD COVER MAY HOLD TEMPS DOWN A TAD.

PIA      73/58  +7
SPI      75/60  +7
DEC      74/59  +7
CMI      73/58  +7
SERN IL  78/62  87

AUTEN

The office that day

Everything else NWS Lincoln, IL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 4:20 AM CDTFlash Flood WarningILXCass, Schuyler3 hr
May 8, 4:20 AM CDTFlash Flood WarningILXChristian, Sangamon3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCumberland, Jasper3 hr
May 8, 5:01 AM CDTFlash Flood WarningILXCrawford3 hr
May 8, 7:30 AM CDTFlash Flood WarningILXCass, Sangamon, Schuyler4 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCrawford, Jasper3 hr
May 8, 8:03 AM CDTFlash Flood WarningILXCumberland, Effingham3 hr
May 8, 9:42 AM CDTFlash Flood WarningILXLogan, Menard2 hr
May 8, 10:59 AM CDTFlash Flood WarningILXCass, Mason, Menard, Morgan, Sangamon, Schuyler5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXFulton5 hr
May 8, 10:59 AM CDTFlash Flood WarningILXLogan5 hr
May 8, 12:03 PM CDTFlash Flood WarningILXChampaign, Douglas, Macon, Moultrie, Piatt3 hr
May 8, 12:49 PM CDTSevere Thunderstorm WarningILXChristian, Macon, Shelby41 min
May 8, 1:12 PM CDTSevere Thunderstorm WarningILXMoultrie33 min
May 8, 1:34 PM CDTSevere Thunderstorm WarningILXColes, Douglas, Edgar41 min
May 8, 1:37 PM CDTSevere Thunderstorm WarningILXCumberland, Effingham38 min
May 8, 1:50 PM CDTSevere Thunderstorm WarningILXClark, Clay, Jasper25 min
May 8, 2:15 PM CDTSevere Thunderstorm WarningILXClay, Crawford, Jasper, Richland30 min

Nearby

Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.